High-potency benzodiazepine misuse in opioid-dependent patients: use naloxone with care

The misuse of highly potent benzodiazepines is increasing in the UK, particularly among the opioid-using population in Scotland. Differentiating opioid from benzodiazepine toxicity is not always straightforward in patients with reduced level of consciousness following drug overdose. Patients on long-term opioid substitution who present with acute benzodiazepine intoxication and are given naloxone may develop severe opioid withdrawal while still obtunded from benzodiazepines. This situation can be difficult to manage, and these patients may be at increased risk of vomiting while still unable to protect their airway. Fortunately, the short half-life of naloxone means that the situation is generally short-lived. Naloxone should never be withheld from patients with life-threatening respiratory depression where opioids may be contributing, particularly in community and prehospital settings; however, where appropriate clinical experience exists, naloxone should ideally be administered in small incremental intravenous doses with close monitoring of respiratory function. Increased awareness of the potential risks of naloxone in opioid-dependent patients acutely intoxicated with benzodiazepines may reduce the risk of iatrogenic harm in an already very vulnerable population.
Source: Emergency Medicine Journal - Category: Emergency Medicine Authors: Tags: Concepts Source Type: research